Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Nov 6, 2024, 5:38 PM EST for Monroe County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2024, 5:38 PM EST (22:38 UTC)
- Expired
- Nov 6, 2024, 6:30 PM EST
- In force
- 52 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 9 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KNQX), launched 12:00Z, 10.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WUUS52 KKEY 062238
SVRKEY
FLC087-062330-
/O.NEW.KKEY.SV.W.0007.241106T2238Z-241106T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
538 PM EST Wed Nov 6 2024
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 630 PM EST.
* At 538 PM EST, severe thunderstorms were located along a line
extending from 22 miles south of Spanish Harbor Channel Bridge to
24 miles south of Geiger Key, moving northwest at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Marquesas Keys, Saddlebunch Keys, Geiger Key,
Sunset Key, and Boca Grande Key.
This includes US 1 between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Key West.
&&
LAT...LON 2452 8203 2461 8216 2462 8212 2455 8204
2456 8197 2459 8198 2463 8194 2459 8189
2461 8183 2467 8179 2473 8168 2470 8162
2478 8159 2480 8152 2460 8136 2461 8143
2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2238Z 135DEG 45KT 2433 8124 2423 8158
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
112 follow-up statements
070
WWUS52 KKEY 062303
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
603 PM EST Wed Nov 6 2024
FLC087-062330-
/O.CON.KKEY.SV.W.0007.000000T0000Z-241106T2330Z/
Lower Keys in Monroe FL-
603 PM EST Wed Nov 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR LOWER KEYS IN MONROE COUNTY...
At 601 PM EST, severe thunderstorms were located along a line
extending from 8 miles southwest of Little Palm Island Resort to 10
miles south of Sunset Key, moving northwest at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Marquesas Keys, Saddlebunch Keys, Geiger Key, Sunset Key, Boca Grande
Key, and Shark Key.
This includes US 1 between mile markers 0 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Key West.
&&
LAT...LON 2452 8203 2461 8216 2462 8212 2458 8208
2457 8208 2455 8204 2456 8197 2459 8198
2463 8194 2459 8189 2458 8184 2467 8179
2473 8168 2470 8162 2475 8160 2460 8145
2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2301Z 131DEG 44KT 2452 8147 2442 8181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
11832
WWUS52 KKEY 062327
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
627 PM EST Wed Nov 6 2024
FLC087-062332-
/O.EXP.KKEY.SV.W.0007.000000T0000Z-241106T2330Z/
Lower Keys in Monroe FL-
627 PM EST Wed Nov 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 630 PM EST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 2452 8203 2461 8216 2462 8212 2458 8208
2457 8208 2455 8204 2456 8197 2459 8198
2463 8194 2459 8189 2458 8184 2467 8179
2473 8168 2470 8162 2475 8160 2460 8145
2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2322Z 135DEG 45KT 2470 8166 2460 8200
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 5:29 PM EST, 9 minutes earlier.
Area forecast discussion, Nov 6, 5:29 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
529 PM EST Wed Nov 6 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 528 PM EST Wed Nov 6 2024
Major Hurricane Rafael is the main storyline this evening.
Hurricane Rafael continues moving to the northwest at 13 mph with
maximum sustained winds of 115 mph. Rafael made landfall late this
afternoon in the Cuban province of Artemisa just east of Playa
Majana. KBYX radar shows a well-defined eye continuing to move
northwestward over Cuba with the eye wall still intact. A shield
of rain stretches outward to the north and east of the center and
eye wall. This shield of rain is currently plaguing the western
Straits of Florida with embedded heavier squalls. These heavier
squalls will be capable of producing strong gusty winds. In
addition, an outer band moved off of Cuba to the northeast of
Matanzas with this squall line heading right for the Lower Keys.
The expected arrival time of this squall to the Lower Keys is in
about another hour or two. Otherwise, outside of the wind, the
Middle and Upper Keys as well as surrounding nearshore and
offshore waters to them are quiet rain wise.
.FORECAST...
Major Hurricane Rafael will continue northwest across Cuba this
evening, followed by a turn to the west-northwest later tonight
and Thursday over the extreme southeastern Gulf of Mexico.
Rafael's closest approach is expected tonight into early Thursday
morning when the peak impacts associated with the storm are
anticipated. See the Hurricane Local Statement for further
details.
The forecast has come into better agreement for the late week
and weekend time frame. It continues to look like winds will fall
below breezy conditions after Thursday night with light to
moderate breezes expected into Saturday. Moisture is expected to
rapidly dry out in the mid to upper levels Friday through Saturday
leading to slight chances (10%). A far cry from our rain chances
currently.
Over the weekend, the forecast continues to remain uncertain. The
National Hurricane Center is continuing to monitor a second
disturbance in the western North Atlantic. Right now, the odds of
development within the next seven days remains at 30% with 20%
chance of development within the next 48 hours. The Caribbean and
the western North Atlantic remain a mess of vorticity with lower
pressure the name of the game across the area, and with tropical
development not out of the realm of possibility. At the very
least, we can expect another period of elevated winds and rain
chances late Saturday through Sunday night.
Yet again, the forecast for early to the middle part of next week
remains quite uncertain. This is especially the case for the
wind forecast. Some guidance suggests almost calm conditions
whereas the other guidance shows winds remaining elevated, but,
not quite to breezy conditions. The potential aforementioned
disturbance above may leave lingering moisture behind it in the
lower to mid levels. This will keep the lower to mid levels from
drying out resulting in keeping chances (30%) for Veterans Day
and Monday night. Some slight drying is possible for Tuesday to
Wednesday resulting in slight chances or 20%. Stay tuned!
&&
.MARINE...
Issued at 528 PM EST Wed Nov 6 2024
A Tropical Storm Warning remains in effect for much of the Keys
coastal waters with the exception for Florida Bay, eastern Hawk
Channel, and the eastern Straits of Florida. A Small Craft
Advisory remains in effect for Florida Bay, eastern Hawk Channel,
and the Straits of Florida. From synopsis, Major Hurricane Rafael
currently making landfall near western Cuba will continue
northwest across Cuba this evening, followed by a turn to the
west-northwest later tonight and Thursday over the extreme
southeastern Gulf of Mexico. Rafael's closest approach to the
Florida Keys area is expected later this evening, however, fresh
to strong northeast to east breezes will continue across the Keys
coastal waters through Thursday. Therefore, hazardous marine
conditions are expected to continue through at least Friday. Winds
and seas will gradually subside late week as the tropical cyclone
moves farther away from Keys waters.
&&
.AVIATION...
(18Z TAFS)
Issued at 528 PM EST Wed Nov 6 2024
Squally weather will continue tonight due to the passage of
Hurricane Rafael to our southwest and west. These squalls will be
accompanied by strong and very gusty winds and heavy downpours.
The stronger activity may be capable of wind gusts near 50 knots.
Outside of convection, winds will be out of the east near 20
knots with gusts near 30 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 85 79 84 79 / 90 90 80 50
Marathon 86 79 85 79 / 80 90 70 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 7 AM EST Thursday for FLZ077-078.
Tropical Storm Warning for FLZ077-078.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Small Craft Advisory until 7 AM EST Thursday for GMZ031-042-052-
072.
&&
Coordinator/Hazards..CLR
Public/Marine/Fire...MJV
Aviation/Nowcasts....11
Data Acquisition.....BT
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Nov 6, 4:57 AM EST, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 457 AM EST Wed Nov 6 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 457 AM EST Wed Nov 6 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Tropical Storm Warning is in effect for the Lower and Middle Florida Keys, including the adjacent coastal waters west of the Channel Five Bridge, due to Hurricane Rafael. Small Craft Advisories remain in effect for the coastal waters east of Craig Key, including Florida Bay. Coastal flooding, including the potential for saltwater flooding of oceanside portions of the Florida Keys today and tonight. Water levels could reach up 2 feet above mean higher high water, or about a foot higher than recent high tides. There is a Slight Risk (level 2 of 5) of severe thunderstorms, including a few tornadoes today and tonight. The most potent thundery squalls will be capable of localized wind gusts of 50 to 60 mph. Locally heavy rainfall is possible from passing squalls, resulting in flooding of streets and poor drainage areas. Storm total rainfall likely will approach 1 to 3 inches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisories will likely be required through Friday morning as Rafael pulls away from the Keys. Small Craft Advisories may be required once again Saturday night and Sunday for freshening easterly breezes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NB
In the hours before
Local storm report, Nov 6, 3:26 PM EST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
326 PM EST Wed Nov 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tropical Cyclone 9 SW Key West 24.46N 81.88W
11/06/2024 GMZ044 FL C-Man Station
An easterly wind gust of 37 knots, or 43
mph, was measured by the Sand Key Light
C-MAN -station SANF1, in association with a
rainband from Hurricane Rafael at 2:30 pm.
0229 PM Tropical Cyclone Boca Chica 24.58N 81.68W
11/06/2024 Monroe FL ASOS
An easterly wind gust of 36 knots, or 41
mph, was measured by the Boca Chica ASOS
Station KNQX, in association with a rainband
from Hurricane Rafael at 2:29 pm.
0231 PM Tropical Cyclone 2 E Key West 24.56N 81.75W
11/06/2024 Monroe FL ASOS
An easterly wind gust of 36 knots, or 41
mph, was measured by the Key West
International Airport ASOS station, in
association with a rainband from Hurricane
Rafael at 2:31 pm.
&&Local storm report, Nov 6, 3:31 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
331 PM EST Wed Nov 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tropical Cyclone 9 SW Key West 24.46N 81.88W
11/06/2024 GMZ044 FL C-Man Station
An east-southeast wind gust of 38 knots, or
44 mph, was measured by the Sand Key Light
C-MAN station SANF1, in association with a
rainband from Hurricane Rafael at 2:40 pm.
&&
BTThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 3:19 AM EST | Special Marine Warning | KEY | 41 min | |
| Nov 6, 4:06 AM EST | Special Marine Warning | KEY | 39 min | |
| Nov 6, 1:03 PM EST | Coastal Flood Advisory | KEY | Monroe | 18 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.